Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 35, NWS Pittsburgh, PA

May 31, 2015Clarion County, Forest County, Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 31, 2015, 11:05 AM EDT for Clarion County, Forest County, Jefferson County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2015, 11:05 AM EDT (15:05 UTC)
Expired
May 31, 2015, 11:30 AM EDT
In force
25 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarion County, PA, Forest County, PA, Jefferson County, PA

The radar

The State College radar (KCCX), 109 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 3.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:45 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 31, 9:45 AM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
945 AM EDT SUN MAY 31 2015

.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL CONTINUE UNTIL THE PASSAGE OF A
STRONG COLD FRONT LATE TODAY. COOLER WEATHER WILL SETTLE OVER THE
REGION TO START THE WORK WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
MORNING SURFACE MAP SHOWS LOW PRESSURE ACROSS SW OHIO WITH A
STATIONARY BOUNDARY FROM THE LOW TO NEAR THE I 80 CORRIDOR IN NW
PA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG THE
BOUNDARY TODAY...AND SHOULD INCREASE IN COVERAGE TO THE SOUTH OF
THE BOUNDARY AS THE SURFACE LOW TRACKS INTO SW PA. MODIFIED
MORNING SOUNDINGS SHOW CAPES AROUND 1000 J/KG WITH SOME MARGINAL
SHEAR DEVELOPING THIS AFTERNOON. SPC HAS MUCH OF THE AREA IN A
SLIGHT RISK FOR SEVERE STORMS AND THIS SEAMS REASONABLE GIVEN THE
PROGGED INSTABILITY AND SYNOPTIC SET UP. DAMAGING WINDS OR HAIL
APPEAR TO BE THE MAIN THREATS...THOUGH AN ISOLATED TORNADO IS
POSSIBLE. WILL ALSO MONITOR FOR ANY TRAINING...ESPECIALLY NEAR
AND NORTH OF THE SURFACE BOUNDARY...WHERE LOCALIZED FLOODING IS
POSSIBLE.

THE SURFACE LOW AND COLD FRONT SHOULD SHIFT EAST OF THE REGION
MONDAY...THOUGH A CROSSING UPPER TROUGH SHOULD KEEP SHOWER CHANCES
IN THE AREA. ABOVE AVERAGE TEMPERATURES TODAY SHOULD DROP BACK TO
NEAR OR A LITTLE BELOW AVERAGE BY MONDAY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
UPPER-LEVEL TROF AXIS SHIFTS THROUGH THE AREA EARLY TUESDAY
MORNING WITH RAIN CHANCES DECREASING IN THE PRE-DAWN HOURS. DRIER
AIR WILL BEGIN TO POUR IN FROM THE NORTH DURING THE DAY
TUESDAY...EVIDENT BY PRECIPITABLE WATER VALUES DROPPING
SIGNIFICANTLY TO BELOW 0.5" NORTH OF PITTSBURGH BY EARLY TUESDAY
EVENING. HOWEVER...RESIDUAL MOISTURE ASSOCIATED WITH SOUTHERN CUT-
OFF LOW WILL HOLD NEAR THE MASON-DIXON LINE. AN AREA OF MID-LEVEL
CONVERGENCE BETWEEN THE DRIER NORTHERN AIR AND THE MOIST SOUTHERN
AIR SHOULD AID SHOWER DEVELOPMENT TUESDAY AFTERNOON...RELEGATED
PRIMARILY SOUTH OF THE PA BORDER.

DRY HIGH PRESSURE WILL STALL ON ITS PUSH SOUTH AS THE SOUTHERN
CUT-OFF LOW TRIES TO DISLODGE...TO NO AVAIL. THIS SETUP WILL HOLD
THROUGH THE DURATION OF THE SHORT TERM AND INTO THE BEGINNING OF
THE EXTENDED PERIOD...RESULTING IN AFTERNOON RAIN CHANCES ACROSS
THE SOUTH AND HIGH TERRAIN OF PA/WV/MD AND DRY AND SUNNIER
CONDITIONS ACROSS THE NORTH. TEMPERATURES WILL GRADUALLY WARM
THROUGH MID-WEEK TO AT OR ABOVE NORMAL BY WEDNESDAY AFTERNOON.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
HEADING INTO THE LATTER PART OF THE NEW WEEK A SURFACE HIGH
PRESSURE LINGERS NORTH...AND AN UPPER-LOW PRESSURE
SOUTH...SOMETHING WILL HAVE TO GIVE. BY THURSDAY AFTERNOON THE LOW
WILL ADVANCE MOISTURE NORTHWARD ACROSS THE SOUTHERN APPALACHIANS
AND BACK TO THE REGION. THE RESULT WILL BE INCREASED SHOWER AND
THUNDERSTORM CHANCES EACH AFTERNOON INTO THE EARLY PART OF THE
WEEKEND...DESPITE LACK OF SYNOPTIC FORCING. WARMING TREND WILL
ALSO CONTINUE THROUGH THE END OF THE WEEK WITH TEMPERATURES ONCE
AGAIN WELL ABOVE-AVERAGE.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
A STRONG SYSTEM WILL RUN DOWN A FRONT THAT WILL SLOWLY SAG INTO
OUR AREA TODAY. THIS WILL BRING AN INCREASING CHANCE FOR SHOWERS
AND THUNDERSTORMS THROUGH THE DAY. WINDS WILL INCREASE FROM THE
SOUTHWEST ALONG AND SOUTH OF THE LOW TRACK FROM KZZV TO KBVI
THROUGH THE AFTERNOON...WHILE NORTH OF THERE...WINDS WILL
GENERALLY TURN EASTERLY AND INCREASE UNTIL THE SYSTEM SLIDES EAST
TONIGHT. WIDESPREAD MVFR AND IFR CIGS WILL FOLLOW IN COLD
ADVECTION IN ITS WAKE.

.OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/...
RESTRICTIONS WILL BE POSSIBLE WITH WITH A SLOW MOVING COLD FRONT
AND LOW PRESSURE INTO MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 31, 9:56 AM EDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
956 AM EDT SUN MAY 31 2015

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-011400-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
956 AM EDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...WITH THE
MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. ISOLATED
TORNADOES AND LOCALIZED FLOODING ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

07

In the hours before

Local storm report, May 31, 6:10 AM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 AM EDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     NORTH SHORE             40.45N  80.01W
05/30/2015                   ALLEGHENY          PA   BROADCAST MEDIA

            SEVERAL LARGE TREES DOWN ON FEDERAL STREET IN THE NORTH
            SHORE

&&

EVENT NUMBER PBZ1501742

FRIES
Local storm report, May 31, 6:12 AM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
612 AM EDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     NORTH SHORE             40.45N  80.01W
05/30/2015                   ALLEGHENY          PA   BROADCAST MEDIA

            *** 2 INJ *** SEVERAL LARGE TREES DOWN ON FEDERAL
            STREET IN THE NORTH SHORE

&&

CORRECTED INJURIES

EVENT NUMBER PBZ1501742

FRIES
Special weather statement, May 31, 7:48 AM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 AM EDT SUN MAY 31 2015

OHZ041-311215-
COLUMBIANA-
748 AM EDT SUN MAY 31 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN COLUMBIANA
COUNTY...

AT 747 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF SALEM TO NEAR MINERVA...AND MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SALEM...COLUMBIANA...EAST PALESTINE...LISBON...LEETONIA...NEW
WATERFORD...HANOVERTON...ROGERS...NEGLEY...WINONA...NEW GARDEN...
NORTH GEORGETOWN...GUILFORD LAKE STATE PARK...HOMEWORTH AND EAST
ROCHESTER.

LAT...LON 4090 8082 4090 8052 4074 8052 4075 8109
      4081 8109 4090 8100 4090 8090 4093 8089
      4093 8082
TIME...MOT...LOC 1147Z 245DEG 25KT 4099 8087 4077 8106

34
Special weather statement, May 31, 8:34 AM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 AM EDT SUN MAY 31 2015

PAZ007-013-311300-
MERCER-LAWRENCE-
834 AM EDT SUN MAY 31 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MERCER AND
LAWRENCE COUNTIES...

AT 834 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR MAPLEWOOD PARK TO NEAR OAKWOOD TO 7 MILES
SOUTHEAST OF BOARDMAN...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...HERMITAGE...GROVE CITY...NEW WILMINGTON...OAKWOOD...NEW
CASTLE NORTHWEST...MERCER...PULASKI...BESSEMER...STONEBORO...WEST
MIDDLESEX...PLAIN GROVE TOWNSHIP...SOUTH NEW CASTLE...SANDY LAKE...
WHEATLAND...HARLANSBURG...JACKSON CENTER...VOLANT...ROSE POINT PARK
AND MAURICE K GODDARD STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 106 AND 126.
  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 26.
  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 4 AND 14.

LAT...LON 4117 8002 4096 8021 4094 8052 4120 8052
      4138 8007
TIME...MOT...LOC 1234Z 247DEG 28KT 4110 8050 4103 8048 4097 8055

34

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:34 AM EDTSpecial Weather StatementPBZLawrence, Mercer26 min
May 31, 11:30 AM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson30 min
May 31, 1:26 PM EDTSevere Thunderstorm WarningPBZButler, Clarion, Venango34 min
May 31, 2:04 PM EDTSpecial Weather StatementPBZGreene41 min
May 31, 2:20 PM EDTSpecial Weather StatementPBZForest25 min
May 31, 2:40 PM EDTSevere Thunderstorm WarningPBZClarion, Jefferson35 min
May 31, 4:00 PM EDTSevere Thunderstorm WarningPBZBeaver30 min
May 31, 4:29 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence31 min
May 31, 4:41 PM EDTAreal Flood AdvisoryPBZMercer6 hr
May 31, 5:41 PM EDTSevere Thunderstorm WarningPBZGreene, Washington27 min
May 31, 6:11 PM EDTSpecial Weather StatementPBZClarion64 min
May 31, 6:35 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson55 min
May 31, 6:45 PM EDTSpecial Weather StatementPBZAllegheny45 min
May 31, 7:30 PM EDTSpecial Weather StatementPBZArmstrong, Jefferson45 min
May 31, 7:39 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson36 min
May 31, 7:48 AM EDTSpecial Weather StatementPBZColumbiana27 min
May 31, 6:42 PM EDTSpecial Weather StatementPBZPreston63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.